Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 113, NWS Wakefield, VA

July 11, 1995Amelia County, Powhatan County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 11, 1995, 12:30 AM EDT for Amelia County, Powhatan County, Virginia. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Jul 11, 1995, 12:30 AM EDT (04:30 UTC)
Expired
Jul 11, 1995, 1:30 AM EDT
In force
60 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Amelia County, VA, Powhatan County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1956 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1956 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 110431 RRA
SVRAKQ
VAC007-145-110530-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1230 AM EDT TUE JUL 11 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL VIRGINIA
 
   ...NORTHERN AMELIA COUNTY...POWHATAN COUNTY
 
AT 1225 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED
5 MILES WEST OF THE COMMUNITY OF POWHATAN. THE STORM WAS MOVING
SOUTHEAST AT 20 MILES AN HOUR.
 
 
THIS IS A DANGEROUS STORM.  TAKE COVER NOW!  EXPECT DAMAGING
WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING.
IF CAUGHT OUTSIDE...SEEK SHELTER INSIDE A STRONG BUILDING.
 
 
ALBRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:26 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 10, 7:26 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
725 PM EDT MON JUL 10 1995

WBC...NONE.

RDU...NONE.

DISCUSSION:
A FEW TRWS MVD TWD SRN PT OF CWA ERY THIS...BUT HAVE SINCE DRIFTED SLOLY
SWD AWAY FM RGN. ELSW...SML ISOLD RW- DVLPD ACRS LWR MD ERN SHR/NRN
NECK VA. SATL SHOWING SUM CNVTN GENLY ALG AND AHD OF VORT AXIS SWINGING
SEWD FM ERN LAKES/OH VLY RGN. ETA/NGM EACH PUSH RATHER SGFNT S/W-VORT
AXIS THRU RGN OVRNGT...BUT MAIN UVV FCST TO RMN WELL N OF CWA WHL LO
LVL MSTR NOT ALL THAT IMPRESSIVE. SO...XPCTG LTL IF ANY RW/TRW TO
AFFECT CWA NEXT 12HRS. CUD HV RENEGADE RW MV ACRS NRN THRD B4 12Z
TUE...BUT THATS ABT IT. BEHIND THIS FEATURE...ANOTHER BEAUTY XPCTD TUE.
"HEATWAVE" RDDG FM CNTRL US BUILDS TWD E CST BY LT WED THRU FRI
(BEYOND?). (MY ONLY ? ABT UPCOMING HEAT/HUMIDITY IS...DOES XTRM HOT AIR
PASS BY TO OUR N...I.E., LIKE A FEW WKS AGO? ONLY TIME WILL TELL.)
^
LO TEMPS PRBLY LTL ABV LAST NGT MOST AREAS (BUT STILL IN COMFY RANGE).
HI TEMPS TUE ARND SEASONAL VALUES.

GUD NGT.

ALBRIGHT

In the hours before

Special weather statement, Jul 10, 7:45 PM EDT, 4 hours 45 minutes before
VAZ050-110045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WASHINGTON DC
ISSUED BY WAKEFIELD VA
740 PM EDT MON JUL 10 1995

AT 740 PM WEATHER RADAR INDICATED A STRONG THUNDERSTORM NEAR
RUCKERSVILLE IN EASTERN GREENE COUNTY. THIS STORM WAS MOVING
EAST AT 20 MPH AND WILL MOVE THROUGH WESTERN ORANGE COUNTY BY
810 PM.

EXPECT GUSTY WINDS...HEAVY RAIN...FREQUENT LIGHTNING AND SMALL
HAIL AS THIS STORM MOVES THROUGH.  PEOPLE SHOULD REMAIN ALERT AND
SEEK SHELTER WHEN THREATENING WEATHER APPROACHES.

ALBRIGHT

&
Special weather statement, Jul 10, 9:05 PM EDT, 3 hours 25 minutes before
VAZ051-041-050-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WASHINGTON DC
ISSUED BY WAKEFIELD VA
901 PM EDT MON JUL 10 1995

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN VIRGINIA...

AT 900 PM...SCATTERED THUNDERSTORMS WERE OCCURRING GENERALLY ALONG A
LINE FROM NEAR CULPEPER IN CULPEPER COUNTY TO EAST OF BARBOURSVILLE IN
WESTERN ORANGE COUNTY.  THESE THUNDERSTORMS WERE MOVING EAST 20 MPH.
EXPECT GUSTY WINDS...HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLY SMALL
HAIL AS THE THUNDERSTORMS MOVE TOWARD SOUTHERN FAUQUIER COUNTY AND
ACROSS EASTERN CULPEPER AND CENTRAL AND EASTERN ORANGE COUNTY BEFORE 930
PM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.

STAY TUNED FOR FURTHER UPDATES.

ALBRIGHT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:25 PM EDTSevere Thunderstorm WarningAKQFluvanna50 min
Jul 10, 9:32 PM EDTSevere Thunderstorm WarningAKQFluvanna43 min
Jul 10, 10:05 PM EDTSevere Thunderstorm WarningAKQCumberland, Goochland40 min
Jul 10, 11:26 PM EDTSevere Thunderstorm WarningAKQPowhatan64 min
Jul 10, 11:34 PM EDTFlash Flood WarningAKQPowhatan3 hr
Jul 10, 11:57 PM EDTSevere Thunderstorm WarningAKQChesterfield38 min
Jul 11, 12:10 AM EDTSevere Thunderstorm WarningAKQCumberland50 min
Jul 11, 12:44 AM EDTFlash Flood WarningAKQCumberland3 hr
Jul 11, 1:38 AM EDTSevere Thunderstorm WarningAKQAmelia67 min
Jul 11, 1:44 AM EDTSevere Thunderstorm WarningAKQPrince Edward61 min
Jul 11, 3:00 AM EDTFlash Flood WarningAKQNottoway3 hr
Jul 11, 3:00 AM EDTFlash Flood WarningAKQCumberland3 hr
Jul 11, 3:10 AM EDTSevere Thunderstorm WarningAKQDinwiddie50 min
Jul 11, 3:42 AM EDTSevere Thunderstorm WarningAKQDinwiddie48 min
Jul 11, 3:52 AM EDTSevere Thunderstorm WarningAKQBrunswick53 min
Jul 11, 4:19 AM EDTSevere Thunderstorm WarningAKQGreensville41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.